Florida, 2018

Damaging Winds and Lightning Strike in Florida, August 27 to 31, 2018

August 27 to 31, 2018 · NWS TAE · 4 events in 4 counties and zones

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$151,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 27, 3:07 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 27, 3:07 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
407 PM EDT Mon Aug 27 2018

.NEAR TERM [Through Tonight]...

Outflow from the earlier MCS in western Apalachee Bay has helped to
initiate new convection across the Florida panhandle and western Big
Bend. All activity is moving to the northwest with the steering flow
from the southeast. Convection will slowly diminish this evening
with patchy fog and low clouds  possible by daybreak. Lows will be
in the lower to mid 70s.

.SHORT TERM [Tuesday Through Wednesday Night]...

Surface through mid-level ridging will prevail through mid-week,
with most forcing coming along the seabreeze fronts. The
southeasterly flow regime will favor early afternoon development
over north Florida, spreading into southeast Alabama late in the
afternoon. In addition to the seabreezes, a ribbon of +PV that was
stretched around the eastern periphery of the upper ridge, will
wrap into the southeast on the southern edge of the ridge. This
may provide some extra forcing for more numerous storms than
normal. PoPs will generally be 40-60%, with highs in the low 90s.

.LONG TERM [Thursday Through Monday]...

Deep layer ridging, seabreeze convection, and highs in the low 90s
will be the story through the extended range.

&&

.AVIATION [Through 18Z Tuesday]...

Showers and thunderstorms are increasing across the Florida
panhandle and spreading rapidly northwestward. Went with VCTS for
all but ABY. Winds will be light and occasionally variable outside
of convection. Brief periods of MVFR/IFR conditions can be expected
should a storm directly impact TAF sites.

&&

.MARINE...

Light southeast winds and low seas are forecast each afternoon,
with slight enhancements (below headline levels) each night.
Scattered storms will be most likely in the morning hours.

&&

.FIRE WEATHER...

No red flag concerns are anticipated, although low dispersion values
will persist for the next several days.

&&

.HYDROLOGY...

Although individual storms are expected to produce heavy rainfall
rates for the next several days, the scattered nature of these
storms will prevent a large-scale threat for flooding. Localized
flooding will be possible however, especially in low-lying areas
with poor drainage.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  91  73  89  73 /  20  50  30  40  20
Panama City   75  90  75  88  75 /  10  50  20  50  20
Dothan        72  90  72  88  72 /  20  40  20  50  20
Albany        73  91  73  89  73 /  20  40  20  50  20
Valdosta      73  90  72  90  73 /  20  60  20  50  30
Cross City    74  91  73  91  74 /  20  60  20  50  30
Apalachicola  77  88  77  87  76 /  30  40  30  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Barry
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Barry
MARINE...Harrigan
FIRE WEATHER...Humphreys
HYDROLOGY...Scholl

In the hours before

Special weather statement, Aug 27, 3:01 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
301 PM CDT MON AUG 27 2018

FLZ007-008-108-272030-
Central Walton FL-South Walton FL-North Walton FL-
301 PM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WALTON COUNTY UNTIL
330 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eglin Air Force Base, or 9 miles southwest of De Funiak Springs,
moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Eglin Air Force Base, New Home, Portland, Pleasant Ridge, De Funiak
Spring Airport and Mossy Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3077 8639 3073 8614 3049 8617 3049 8620
      3050 8620 3049 8623 3052 8639
TIME...MOT...LOC 2000Z 099DEG 13KT 3064 8625

33-LF
Special weather statement, Aug 27, 3:19 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
419 PM EDT MON AUG 27 2018

FLZ012-112-272100-
Coastal Bay FL-Inland Bay FL-
419 PM EDT MON AUG 27 2018

...SPECIAL WEATHER STATEMENT...

At 419 PM EDT/319 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Callaway, moving west at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Panama City, Lynn Haven, Callaway, Springfield, Hiland Park, Tyndall
Air Force Base, Parker, Magnolia Beach, Cedar Grove, Dirego Park,
Beacon Beach, Bay Harbor, College Station, Bayou George,
Brannonville, Millville and Majette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3025 8576 3030 8541 3017 8539 3007 8539
      2998 8566 3001 8570
TIME...MOT...LOC 2019Z 079DEG 6KT 3013 8549

33-LF
Special weather statement, Aug 27, 3:49 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
449 PM EDT MON AUG 27 2018

FLZ007>010-012-112-272130-
Coastal Bay FL-Central Walton FL-Holmes FL-Inland Bay FL-
North Walton FL-Washington FL-
449 PM EDT MON AUG 27 2018

...SPECIAL WEATHER STATEMENT...

At 449 PM EDT/349 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northeast of Vernon
to 20 miles south of Chipley to 14 miles northeast of Hiland Park to
near Lynn Haven. Movement was west at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Lynn Haven, Panama City Beach, Vernon, Live Oak, Ponce De Leon,
Wausau, Westville, Ebro, Hinsons Crossroads, Southport, Whitehead
Crossroads, Singer Road, Gulf Resort Beach, Camp Flowers, Holmes
Valley, Gainer Spring, Millers Ferry, Bennett, Sunnyside and Porter
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3078 8610 3073 8559 3048 8547 3038 8544
      3028 8548 3020 8596 3020 8603 3027 8598
      3027 8596 3028 8598 3036 8592 3047 8594
TIME...MOT...LOC 2049Z 088DEG 17KT 3067 8562 3048 8553 3038 8550 3029
8557

33-LF
Special weather statement, Aug 27, 4:52 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
452 PM CDT MON AUG 27 2018

FLZ010-011-272230-
Jackson FL-Washington FL-
452 PM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON AND NORTHEASTERN
WASHINGTON COUNTIES UNTIL 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marianna, moving west at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chipley, Graceville, Marianna, Cottondale, Alford, Campbellton,
Richter Crossroads, Jacob City, Chipley Municipal Airport,
Kynesville, Blue Spring, Steele City, Simsville, Cottondale Airport,
Jacobs, Browntown and Bahoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3074 8563 3074 8562 3077 8562 3080 8560
      3081 8560 3093 8555 3094 8553 3098 8553
      3100 8550 3100 8545 3078 8512 3063 8517
      3073 8564
TIME...MOT...LOC 2152Z 109DEG 13KT 3077 8521

33-LF

The radar

The Tallahassee radar (KTLH), 15 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Leon

When
August 27, 5:15 PM EST
Where
Leon County, 0.99 mi E of Fallschase
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
30.451, -84.183

Lightning started a house fire along Duneagle Lane with damage estimated at $150,000.

Thunderstorm Wind, Taylor

When
August 28, 4:45 PM EST
Where
Taylor County, 1.83 mi SW of (40j)perry-Foley Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.050, -83.590

A tree was blown down near the intersection of Puckett Road and Potts Still Road.

Thunderstorm Wind, Lafayette

When
August 31, 1:35 PM EST
Where
Lafayette County, 2.74 mi SE of San Pedro Junction
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.980, -83.180

A tree was blown down on GWD Road.

Thunderstorm Wind, Gadsden

When
August 31, 3:20 PM EST
Where
Gadsden County, 0.91 mi SE of Douglas City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.580, -84.630

A tree was blown down onto a power line in the Flat Creek area.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777685, 777686, 777687, 777688.